Agitated Delirium in the Last Days of Life

By April 11, 2018 No Comments
InterprofessionalPalliative Care

We only die once.  We only have one time to get it right. Working on a palliative care team I have had the honor of caring for thousands of patients who died in one of our palliative care units or while being seen on the palliative care consult service.  Delirium was a common and dreadful symptom. When I would look into the eyes of a delirious person I would see terror and anguish.  When I looked around the room, I would see family members mirroring those feelings. Hoping their loved one could be more comfortable and hope for the opportunity for last words and moments of connection.

The management of delirium is complex and is best accomplished with an interdisciplinary team.  Often stopping medications and treatments that are distressing and no longer beneficial is of great help.  Moving to a quiet and more home-like environment such as from an ICU to an inpatient palliative care unit like the University of Alabama Birmingham’s “Safe Harbor,” also is of great benefit.  In part because of the sense of calm and confidence the experienced staff convey to patient and family.

Finally, medical management utilizing low doses of haloperidol and lorazepam when symptoms are not adequately controlled is often warranted.  I came across this article in JAMA on delirium at the end of life.  It is encouraging that one of the most prominent medical publications in the US is attending to important palliative care issues.  I would recommend you review both the article and the editorial.

In our own practice I have found that lower doses of haloperidol and when needed lorazepam, administered oral or subcutaneously and quickly titrated up to comfort can often relieve the distressing symptom of delirium.  Patients, families and colleagues can benefit from palliative care expertise with both non-pharmacological and when needed pharmacological approaches to delirium.

After all we all only have one time to get it right!

Explore More